Michigan, 2016Winter Weather in Michigan, December 11 to 12, 2016
December 11 to 12, 2016 · NWS MQT · 5 events in 5 counties and zones
A low pressure system moving through the Upper Great Lakes dropped moderate snow over portions of west and central Upper Michigan from the 11th into the morning of the 12th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moving through the Upper Great Lakes dropped moderate snow over portions of west and central Upper Michigan from the 11th into the morning of the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 11, 6:46 AM EST, 14 minutes earlier.
Area forecast discussion, Dec 11, 6:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
646 AM EST Sun Dec 11 2016
.SHORT TERM...(Today and tonight)
Issued at 512 AM EST SUN DEC 11 2016
Winter weather advisories remain in effect for all of Upper Michigan
today into tonight.
The main weather impact during the short-term forecast will be light
to moderate snow spreading across the U.P. this morning through much
of tonight. Widespread 2 to 5 inch snowfall totals can be expected
with heavier totals along the Keweenaw Peninsula, in the high
terrain of Marquette and Baraga counties as well as areas along
western Lake Michigan.
IR satellite imagery is showing extensive cloud cover across the
area this morning with thickening clouds slide in from the south. WV
imagery is showing a fairly strong shortwave over North Dakota
drifting slowly to the east. Radar imagery is showing the heaviest
returns across much of WI, southern MN and Lower MI. These returns
are slowly lifting to the north and east. Surface observations are
showing this as mainly light snow as visibility in most areas is
around 2 miles. The 00Z raob from GRB continues to show a dry layer
below 700mb, which will probably end up slowing the onset of the
heavier snow showers.
Today and tonight...Low pressure over the Central Plains is expected
to lift to the northeast throughout the day as high pressure slowly
shifts out of the Upper Great Lakes region. Moisture is expected to
increase ahead of the low and, at the same time, a stronger
shortwave will slide from the Northern Plains into the Upper Great
Lakes region this afternoon into tonight. The added energy from this
shortwave is expected to allow the surface low to intensify as it
slides across northern Lake Michigan tonight. Initially, dry air
will have to be overcome this morning, which will act to slow the
onset of the snow into mid morning for most areas and early
afternoon for the Keweenaw. The forcing associated with the
aforementioned systems, along with increasing moisture, will allow
snow to spread across the U.P. from the south. For most areas,
models are only painting out about 0.15-0.20 inches of QPF, which
would add up to about 2 to 4 inches today and tonight, which would
be marginal at best for advisory criteria. The exceptions would be
areas that would see lake and upslope enhancement on easterly winds.
This would be across the Keweenaw Peninsula, Baraga County,
Marquette County, Delta and Menominee Counties. These areas could
see higher QPF, closer to the 0.25-0.35 inches range, bringing
totals closer to the 5 to 7 inch range for the 24-hour period with
the heaviest precip expected between 18Z/11 and 06Z/12. SREF plumes
are also hinting at similar totals for the aforementioned areas,
with the extremes being closer to the 7 inch totals. The lake
enhancement component definitely looks like it will be there as
850mb temperatures are expected to be around -10C to -12C with lake
surface temps around 5C to 7C. Wind are not expected to be a major
issue, which would keep the main travel hazard to slippery, snow-
covered roads by mid morning and then lingering into the overnight
hours.
.LONG TERM...(Monday through Saturday)
Issued at 350 AM EST SUN DEC 11 2016
The leading 500mb vort will be lifting northeast across Lake
Superior early Mon, helping to further eject the weakly organized
surface low to Quebec. In the wake will be a lull in activity with
some diffluence and should result in a dry day Mon for most
locations. The only exception could be areas adjacent to Lake
Superior where a light west/northwest wind could be able to produce
some light snow.
Mon ngt into Tue the focus will be the developing arctic push, as
the stronger 500mb vort will begin to dive south from Central
Canada. This will help to sharpen the baroclinic zone as an arctic
frontal boundary arrives early Tue. With the potent thermal trough
arriving, the favored snow growth zone will quickly crash towards
the surface by later Tue. This could challenge the longevity to
stronger LES bands, nonetheless portions of the Keweenaw will likely
continue to see a potent band setup and produce efficient snowfall.
As the arctic airmass settles into the region, temps will fall into
the single digits Tue aftn and then overnight fall into the single
digits below zero. Temps will be slightly warmer closer to Lake
Superior though.
Wed thru Sat: Ensembles continue to show good agreement in the
longwave pattern with the 500mb shortwave retrograding Thur/Fri,
with weak ridging from the Northern Plains pushing east towards the
Great Lakes Fri ngt. But with a quasi-zonal orientation to the
longwave pattern, this lull in activity will be short-lived.
Guidance then has a trough pushing east into the Southwest CONUS
Fri, and quickly arriving across the Central Plains late Fri ngt.
Some of the operational solutions differ on placement/track of the
system beyond early Sat; however, they are consistent in a system
further developing as another robust 500mb shortwave slides south
from Central Canada next weekend. If all of these items can come
together, widespread snow looks favorable for next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 645 AM EST SUN DEC 11 2016
Low level dry air continues to be in place early in the TAF period,
keeping each of the TAF sites VFR; however, high and mid level
clouds continue to stream into the area ahead of approaching low
pressure. Snow, ahead of this low pressure system, will overspread
Upper Michigan by mid morning impacting mainly IWD and SAW initially
and then spreading into CMX by early afternoon. This will result in
IFR conditions by the afternoon hours at all 3 sites. The best
chance for some LIFR conditions will be at CMX and SAW, where the
expected east wind will allow upslope enhancement to precip and
cloud cover. Visibility will be reduced at times at each of the TAF
sites as the snow moves in, but the snow should not be too heavy,
keeping visibilities generally around 1 to 2 miles in the steadier
snow.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 512 AM EST SUN DEC 11 2016
Expect southeast winds to become east at 25 knots as a trough lifts
into Upper Michigan today and tonight. A steady west-northwest wind
to 30 kts with the potential for brief periods of gales are expected
Monday night through Thursday, following a strong cold frontal
passage that will introduce arctic air into the Upper Lakes. Expect
some heavy freezing spray over at least portions of the Lake on
Tuesday night/Wednesday as this arctic air moves into the area and
waves at the end of fetch build to at least 10 feet.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 10 AM EST /9 AM CST/ this morning
to 1 AM EST /midnight CST/ Monday for MIZ002-004>007-
009>014-084-085.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Monday for MIZ001-003.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...Beachler
AVIATION...KEC
MARINE...KECHazardous weather outlook, Dec 11, 4:25 AM EST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
425 AM EST SUN DEC 11 2016
MIZ001>007-009>014-084-085-120930-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
425 AM EST SUN DEC 11 2016 /325 AM CST SUN DEC 11 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE SNOW IS EXPECTED ACROSS UPPER MICHIGAN TODAY AND TONIGHT
CREATING HAZARDOUS DRIVING CONDITIONS. SEE THE LATEST WINTER
WEATHER STATEMENT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ARCTIC AIR WILL ARRIVE LATE MONDAY NIGHT INTO TUESDAY AND PERSIST
THROUGH THE REMAINDER OF THE WEEK. GUSTY WINDS AND VERY COLD AIR WILL
RESULT IN BITTERLY COLD WIND CHILL READINGS AS LOW AS ABOUT 25 BELOW
ZERO OVER THE INTERIOR WEST BY WEDNESDAY MORNING. PERIODS OF HEAVY
LAKE EFFECT SNOW WILL AGAIN BE POSSIBLE IN THE FAVORED WEST TO
NORTHWEST WIND SNOW BELTS DOWNWIND OF LAKE SUPERIOR. WAVES BUILDING
AS HIGH AS 10 FEET MAY ALSO CAUSE MINOR BEACH EROSION AT EXPOSED
LOCATIONS NEAR THE LAKE SUPERIOR SHORE ON WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE. THE PUBLIC
MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND TWITTER
PAGES...OR BY PHONE.
LSZ162-240>251-263>267-120930-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
425 AM EST SUN DEC 11 2016 /325 AM CST SUN DEC 11 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WEST GALES TO 35 KNOTS AND HEAVY FREEZING SPRAY WILL BE POSSIBLE
ACROSS PORTIONS OF LAKE SUPERIOR LATE TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-120930-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
425 AM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
BEACHLER
Winter Weather, Southern Schoolcraft
- When
- December 11, 7:00 AM EST to December 12, 7:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer in Manistique measured six inches of snow in 24 hours.
Winter Weather, Menominee
- When
- December 11, 7:00 AM CST to December 12, 7:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The observing site near Menominee measured six inches of snow in 24 hours.
Winter Weather, Iron
- When
- December 11, 7:00 AM CST to December 12, 10:30 PM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
The spotter near Peavy Falls measured five inches of snow in approximately 15 hours.
Winter Weather, Dickinson
- When
- December 11, 8:00 AM CST to December 12, 8:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer north of Iron Mountain measured eight inches of snow in 24 hours.
Winter Weather, Marquette
- When
- December 11, 9:00 AM EST to 9:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Social Media
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a public report via social media of four inches of snow in 12 hours six miles southeast of Big Bay.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 11, 20161 death · 1 event
- Heavy Snow and Winter Weather in Indiana, December 11 to 12, 201622 events
- Heavy Snow in Michigan, December 11 to 12, 201615 events
- Heavy Snow in Michigan, December 11 to 12, 201614 events
- Winter Weather in New York, December 11 to 12, 201613 events
- Heavy Snow in Maine, December 11 to 12, 201613 events
- Winter Weather in Ohio, December 11, 201611 events
- Winter Weather in West Virginia, December 11 to 12, 20169 events
- Heavy Snow in Idaho, December 11 to 13, 20168 events
- Heavy Snow in New Hampshire, December 11 to 12, 20167 events
- Winter Weather in Maryland, December 11 to 12, 20167 events
- Heavy Snow and Winter Weather in Ohio, December 11 to 12, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667586, 667582, 667591, 667579, 667604.